Hi everyone, it has been awhile and i need some input. i did 6 bcg treatments in aug. had a scope done in oct. and things looked good. now i started a set of 3 more bcg treatments and this first one was worse than any of the other six last time, i had lots of bleeding and bladder spasms that lasted well into the night. Is it normal for it to get worse the more treatments i do. i am still having pain when going but i think the blood has stopped. is there any thing you can take to make it a not so painful.
Rich, I have had 30 BCG treatments and had some of the same side effects for each however some were different. sometimes the burning was not as bad, temperature not as high, sometimes I would get a rash ( which for me was a sign my immune system was being triggered). But all only lasted no more than 2 days and then I was feeling pretty good.
Yes, it is normal for the treatments to have more of a reaction as you go. It's a good news bad news kind of the thing. The reaction indicates it is doing its job. But it is not fun.
Talk to your uro about pyridium.That can help but I don't recall if it is OK to take while taking BCG. I think so but I am not a doc.
The other thing to talk to your doc about is the dose strength. It can be reduced significantly according to Dr. Lamm (pretty much the world expert and has done more testing than anyone else on BCG). He says even 1/10 strength has not been shown to have lower efficacy and there is less problem with patient severe reaction. You need a reaction but it doesn't need to be terrible to be working.
Google "Dr. Lamm" and BCG and you will find lots of info.
I will second Mike's comments. Your body has now been sensitized to BCG, which is exactly what you want. When you see that tissue and blood, just imagine any cancer cells in the bladder lining washing away down the drain!
And yes, do ask the uro to lower the dose. I was down to 1/3 by the end of my treatments. It wasn't perfect, but well worth the temporary "agony." And every treatment that you can get through is one more shot in the battle.
Keep up the good work!!
Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
Rich - I had my third round of bcg in June (second set of 3 instillations) and it was a lot worse than the first two, not severe, but lasted longer. it took a week to ten days to get to feeling somewhat normal as far as energy.
I think staying warm and sleeping a lot seem to help. I also do yoga and tae chi, but the day of and day after treatments, there ain't no way!
Listen to the others on this forum - they are the elder statespersons (although I am probably the oldest person here) - I find them very helpful and honest. Maybe some day we can be the "go to guys"!
Thank you for all your input, My Doc said is was ok to try pyridium and if it is just to much to handle call him back and we will figure it out. Had one more question, how much water do you drink after you hold it as long as 2 hours.